Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 22, NWS Hastings, NE

May 31, 2007Phillips County, Kansas

NWS Hastings, NE issued this tornado warning at May 31, 2007, 2:50 PM CDT for Phillips County, Kansas. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2007, 2:50 PM CDT (19:50 UTC)
Expired
May 31, 2007, 3:30 PM CDT
In force
40 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:07 PM CDTHAIL 1.751 W Prairie View, KS
May 31, 3:20 PM CDTFUNNEL CLOUD1 W Phillipsburg, KS
May 31, 3:20 PM CDTHAIL 1.751 W Woodruff, KS40 TO 50 MPH WINDS ALSO REPORTED
May 31, 3:23 PM CDTHAIL 17 N Phillipsburg, KS
May 31, 3:30 PM CDTHAIL 0.888 Ne Phillipsburg, KSNICKEL SIZE HAIL IS COVERING THE GROUND. HAS BEEN HAILING FOR TEN MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS53 KGID 311951
TORGID
KSC147-312030-
/O.NEW.KGID.TO.W.0022.070531T1950Z-070531T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
250 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF PHILLIPSBURG.

* UNTIL 330 PM CDT

* AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  PRAIRIE VIEW...OR ABOUT 10 MILES EAST OF NORTON...MOVING EAST AT 40
  MPH.

* THE TORNADO WILL BE NEAR...
  PRAIRIE VIEW BY 255 PM CDT
  LONG ISLAND AND LOGAN BY 300 PM CDT
  WOODRUFF BY 305 PM CDT
  SPEED BY 310 PM CDT
  PHILLIPSBURG BY 315 PM CDT
  GLADE BY 320 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4000 9963 3965 9961 3960 9915 3998 9906

$$

AWJ
1 follow-up statement
000 
WWUS53 KGID 312011
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
311 PM CDT THU MAY 31 2007

KSC147-312030-
/O.CON.KGID.TO.W.0022.000000T0000Z-070531T2030Z/
PHILLIPS KS-
311 PM CDT THU MAY 31 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR PHILLIPS
COUNTY...

AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR PRAIRIE VIEW...OR
ABOUT 12 MILES WEST OF PHILLIPSBURG...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  SPEED BY 315 PM CDT
  PHILLIPSBURG AND GLADE BY 325 PM CDT
  AGRA BY 330 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. OTHERWISE...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT
AND COVER YOUR HEAD WITH YOUR HANDS.

GOLFBALL SIZED HAIL WAS REPORTED 1 MILE WEST OF PRAIRIE VIEW AT 
307 PM WITH THIS STORM.

LAT...LON 4000 9963 3965 9961 3960 9915 3998 9906

$$

AWJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 31, 12:50 PM CDT, 2 hours earlier.

Area forecast discussion, May 31, 12:50 PM CDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1250 PM CDT THU MAY 31 2007

.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT THU MAY 31 2007/

DISCUSSION...FORECAST CONCERN CONTINUES TO BE CHANCES OF PRECIP THE
NEXT COUPLE OF DAYS...ALONG WITH CHANCE OF SEVERE THIS AFTERNOON
INTO TONIGHT.

WATER VAPOR IMAGERY AND PROFILER NETWORK SHOW UPPER LOW CONTINUING
TO SIT AND SPIN OVER THE NDAK/SDAK BORDER. MODELS IN FAIR AGREEMENT
THAT THIS SYSTEM WILL FINALLY BEGIN AN EASTWARD PUSH ON SATURDAY.
IN THE MEANTIME...WE WILL CONTINUE TO SEE AREAS OF DPVA ROTATE
AROUND THE BACKSIDE OF THE LOW AND ACROSS NEB/KS. FIRST ONE JUST NOW
ENTERING THE SOUTHERN NEB PANHANDLE WITH LIGHTNING STRIKES AND
COOLING CLOUD TOPS NOTED.  THUS WILL LEAVE IN CHANCE OF RAIN THIS
MORNING ACROSS THE CWA. AS WE GET INTO THE AFTERNOON...THE CHANCE
FOR SEVERE WEATHER INCREASES AS WE WARM UP.  CAPES INCREASE TO OVER
1000 J/KG AND 0-8 KM SHEAR IMPRESSIVE FROM 45KTS NORTH TO 80KTS
SOUTH. MOISTURE RETURN WILL BE LAGGING A BIT AT LOW LEVELS AS
DEWPOINTS CURRENTLY IN THE UPPER 40S/LOWER 50S INTO CENTRAL KS.
EXPECT MID 50 DEWPOINTS FOR MOST OF OUR CWA BY MID AFTERNOON.  WITH
LOW FREEZING LEVELS EXPECT HAIL TO BE THE MAIN THREAT.  BY LATE
AFTERNOON ALSO EXPECT THUNDERSTORMS TO FIRE OUT WEST AND FORM AN
MCS. THIS SHOULD TRACK SE ACROSS KS ACCORDING TO CORFIDI VECTORS.
HOWEVER NAM SHOWING LOW LEVEL JET FIRING UP TO 30-40 KTS WITH BEST
SPEED CONVERGENCE OVER THE KS PART OF OUR CWA. THUS WILL GO WITH
HIGHEST POPS IN THAT AREA ALTHOUGH A SECONDARY CONVERGENCE AREA AT
850MB IS POSSIBLE ALONG THE INVERTED SURFACE BOUNDARY IN THE NW
PART OF THE CWA SO EXPECT TSTMS THERE AS WELL.  WILL NOT ISSUE ANY
FLASH FLOOD WATCHES AT THIS TIME DUE TO THE SCATTERED NATURE OF THE
EXPECTED CONVECTION IN THE NORTH AND THE UNCERTAINTY OF THE MCS
TRACK IN THE SOUTH. SURFACE FRONT EVENTUALLY PUSHES THROUGH THE AREA
ON FRIDAY WHICH SHOULD BRING AN END TO THE RAIN FOR THE MOST PART
ALTHOUGH A LITTLE WRAP AROUND PRECIP IS STILL POSSIBLE INTO THE
EARLY PART OF THE WEEKEND.

06Z RUN OF THE NAM JUST NOW COMING IN FOCUSES MORE ON THE NORTHERN
ACTIVIVTY NOTED ABOVE WHICH WOULD MEAN THE HEAVIER RAIN WOULD OCCUR
ACROSS THE NEB PART OF THE CWA. THIS WILL NEED TO BE MONITORED BY
THE DAY SHIFT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
     060>064-072>077-082>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.

&&
Hazardous weather outlook, May 31, 12:17 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1217 PM CDT THU MAY 31 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1217 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON
HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS
THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL
BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH.
ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY
SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE
STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND
ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE
AREAS OF FLOODING AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO
PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN
POSSIBLE AT LEAST THROUGH THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS
AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, May 31, 1:42 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
142 PM CDT THU MAY 31 2007

NEZ082-311930-
FURNAS-
142 PM CDT THU MAY 31 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SOUTHWESTERN FURNAS COUNTY...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
LEBANON TO LEBANON TO OBERLIN...AND MOVING EAST AT 30 MPH.

* THUNDERSTORMS WILL BE NEAR...
  WILSONVILLE BY 150 PM CDT
  HENDLEY BY 205 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

AWJ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM CDTFlash Flood WatchGIDJewell, Mitchell, Osborne, Phillips, Rooks, Smith16 hr
May 31, 3:29 PM CDTTornado WarningGIDPhillips31 min
May 31, 3:42 PM CDTTornado WarningGIDSmith48 min
May 31, 4:23 PM CDTTornado WarningGIDJewell, Smith67 min

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.